Recently, I heard that antipsychotic medications can cause something called tardive dyskinesia. What exactly is it?

Tardive dyskinesia is a nervous system disorder that causes repeated movements, especially of the mouth — such as twisting of the tongue and smacking of the lips — that a person can't control. The condition is usually caused by long-term use of older types of antipsychotic (neuroleptic) drugs used to treat some mental health conditions — such as schizophrenia and bipolar disorder — and certain symptoms of conditions such as dementia. Tardive dyskinesia can also be caused by the anti-nausea drug, metoclopramide.

The risk of tardive dyskinesia is highest for adults age 55 and up and for those who've taken antipsychotics or certain other drugs for a long time.

Although some drug-related movement disorders start soon after a person starts taking a drug and stop when the drug is stopped, that's not the case with tardive dyskinesia. The word "tardive" (late) refers to the fact that the condition's symptoms usually start after a person has used a drug for a long time and continue for at least a month after the person has stopped taking the drug. It's common for the condition to first appear when a person starts taking a lower dose of an antipsychotic drug, switches to a less powerful drug or stops taking a drug.

Treatment may involve stopping the drug that's causing tardive dyskinesia and switching to a different drug. Some treatments can also ease tardive dyskinesia symptoms if they're bothersome.

Symptoms can range from mild to severe. Sometimes symptoms don't totally go away, even after a person stops taking the drug.

Talk to a doctor if you notice symptoms of tardive dyskinesia. Early treatment may help limit its effects.

June 04, 2019 See more Expert Answers